My dad has been on PD since August. He says that every since he had the surgery for the catheter placement he has had a funny taste in his mouth. He describes it as having the aftertaste of toothpaste in his mouth all day. He asked his pharmacist friend and he said none of his medicines could do that but his surgical anesthia could change his taste buds. I also heard that you can get a metallic taste when you arent receiving enough dialysis but his adequecies came back normal. Anyone ever heard of this or knows what to do about it?
The “adequacy” numbers are for everyone, but it might be that your dad needs more PD to feel his best and avoid symptoms. Does he have any other symptoms of uremia (underdialysis), like itching, fuzzy thinking, fatigue, headache, nausea or vomiting, aversion to protein, ammonia breath, muscle twitching… you can read the full list on MedlinePlus, at http://www.nlm.nih.gov/medlineplus/ency/article/000471.htm.
Sometimes, issues of taste can be related to zinc deficiency. Your dad might ask his doctor about this–sources of zinc in the diet tend to be foods that are limited in the typical “renal” diet. Unfortunately there is no test for it. Here’s a fact sheet on zinc from the National Institutes of Health: http://dietary-supplements.info.nih.gov/factsheets/cc/zinc.html.
Thanks for your reply. The only other thing I have noticed is that he is eating small amounts of food multiple times a day and then he gets full. He is hungry and then eats a little and gets full. He says he doesnt reallly have a taste for anything anymore. He is not nauseated or having any vomiting. His protein is really low though, his serum albumin is 2.6. We are trying to convince him about the protein drinks like boost and energy bars but he doesnt like them. He has been getting a little better about it though by taking the powder soy protein in a drink. Any suggestions for that also?
There are some tasteless protein powders (egg whites, I think) that can be mixed into foods or beverages. But I think it’s concerning that his protein level is so low and that he doesn’t have much appetite. It does sound like he might not be getting enough dialysis. Has he had a PET test done lately?
My father went to his neph today for his regular monthly checkup. He asked about the funny taste and she said it is coming from the iron. ??? So she said she is going to take him off the iron he gets when he goes for lab work at the center. But his WBCs were up today. His dialysate fluid is clear and not cloudy. His exit site is normal, no drainage or odor. He had an eye operation back in October and had labs drawn about a week later. The doctor put him on antibiotic drops for that. His WBCs were 10 something then. He had labs drawn last week and the WBCs are still up but I do not know an actual number (they didnt ask). So she did a chest xray, urinalysis, and blood cultures. In the mean time, she put him on doxycycline 100mg. So I guess we will know something next week. Any ideas?
Your dad should consider setting up an appointment to talk to his dietitian. His albumin level should be greater than 4.0 g/dL, or he is at risk for malnutrition, which can have some very bad consequences. A dietitian should be able to give him suggestions for ways to eat more food, eat more protein in particular, and get his albumin level up to where it should be. So, in addition to what his nephrologist is suggestion, a dietitian should also be involved.
I assume that the pharmacist gave you a handout about doxycycline, but in case he/she didn’t, here’s information about this antibiotic from MedlinePlus, a government website. It lists drugs that the doctor needs to know the patient is taking when he/she is prescribing this drug and it lists as possible side-effects loss of appetite and stomach pain. I hope that your dad doesn’t experience these, but if he does, tell the doctor right away.
Here’s information on white blood cell test. An elevated WBC usually means that someone has a bacterial infection. This article says that age and several other factors, including time of day and whether someone has his/her spleen can affect the results:
You say that your dad eats several times a day. Is he taking phosphate binders when he eats? Could those be causing the bad taste in his mouth. You mentioned that he used eye drops after eye surgery. Is he still using them? Drops put in the eyes can run into the nose and throat and causing a bad taste in his mouth. If he’s still using them, I saw a website that suggested putting pressure on the corner of the eye to keep the drops from getting into the nose and throat.
Having worked with PD patients, I remember the nurse and dietitian talking about how difficult it was to get a low protein level up when a patient is on PD. I’m not sure if your dad qualifies medically for Medicare payment of IPN (intraperitoneal nutrition), but this procedure is used to give amino acids (protein) through the peritoneal catheter. A company called Pentech has offered this in the past. They recently had a corporate name change and are redesigning their website.
Another thing you may evaluate with your dad is GERT - gastrointestinal reflux disease. In my experience a few of my patients develop this b/o the amount of solution increasing intraabdominal pressure that may cause alittle reflux with the fullness associated with PD. Meaning the organs move up. Small frequent meals are recommended too. Just an idea.
Thanks everyone for all the helpful information. I visited the websites everyone gave. Beth, I am going to look into the amino acid supplement as soon as possible. I am sending an email to the company tonight. The nephrologist office has not called back yet about his labs and that was last week. So if they do not call by Friday AM I will call that afternoon. With the GERD issue, I believe he has been diagnosed with that for a few years. He was on nexium. He has been on regular eye drops for about 10 years but was taking the antibiotic drop for about a month after his eye surgery in October. He says he has had the taste in his mouth since this summer so I am not sure. The neph is saying it is his infusion of iron once a month but I dont know. He says it makes his food tasteless. I have never heard of protein IVs but they have everything else? Why not that I guess? But I am checking into the amino acid supplement. Thanks yall.
Hey all. I have tried reaching the PD Serve organization about the supplement but cant get them via email or phone (left a message on a voicemail system). Do you think our dialysis center could contact them. We have fresinus medical care and that is the company that sponors the organization. My dad went to the Medical College of Georgia today for a class on transplants. No one told us that the positive and negatives didnt matter about organ donation. He is B negative and my mother and I are O positive. So I am going to donate my kidney when I get out of school for the summer. He has to be checked out really well to get on the transplant list first. I am curious about what I need to do? How will my life change? I have a family history of diabetes so I know that after my donation I will have to watch foods even more. Thanks.
First, the company that makes the protein to infuse during peritoneal dialysis is called PENtech Infusions. Here’s their website including their contact information:
Second, it’s very generous of you to want to donate a kidney to your dad. Hopefully the people that taught the transplant class told your family that in addition to your dad needing to be tested to be sure he is healthy enough to get a transplant. You or any other potential living donor will first need to get your blood tested to see if you and your father are a good enough match and, if you are, the transplant program will have a series of tests that you’ll need to undergo to be sure that you don’t have any current health problems or potential future ones. I would bet that the doctors will want your dad to have a higher albumin level than what he has now before surgery. So he will need to eat better, even if he doesn’t feel like it. Also, his white blood cell count is high indicating that he probably has an infection. The doctors won’t do transplant surgery on someone who has even a dental infection because the anti-rejection drugs keep the body from fighting foreign tissues and even infections.
Getting a transplant is another type of treatment, not a cure. I hope that the class instructor explained about the medicines, their side effects and costs. Patients often take drugs that cost $2000 or more a month.
You say your dad is diabetic. Is he a Type I or Type II diabetic? If he’s a Type I diabetic, he might want to consider a kidney-pancreas transplant since that would also help to stop or reverse the complications that diabetes can cause. If they’re going to do a kidney-pancreas transplant, they usually do them at the same time. He could get a kidney and pancreas from someone who has died and donated his/her organs. People that need more than one organ generally get a transplant faster although I suspect he would have to wait longer than if he has a living donor who is suitable.
Your dad might want to check how his insurance will pay for a transplant. Medicare can help with the transplant surgery for the recipient and the donor if he has Medicare. It can also help with the charges for doctors and even the anti-rejection medicine.
If he has a Medicare Part D plan, that can help pay for the other drugs that transplant recipients must take as long as they’re on the plan. Now is the time for people to be choosing/switching Medicare Part D plans. If there’s a chance he’ll get a transplant in the next year, he might want to find out what drugs he’ll need and make sure his Part D plan covers them.